Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2003, 7:34 PM EDT for Amelia County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 7:34 PM EDT (23:34 UTC)
- Expired
- May 2, 2003, 8:05 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Amelia County, VA
The radar
The Norfolk radar (KAKQ), 98 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 022334 SVRAKQ VAC007-030005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 734 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMELIA COUNTY IN CENTRAL VIRGINIA * UNTIL 805 PM EDT * AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MORVEN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH... TRUXILLO AROUND 740 PM... MAPLEWOOD AROUND 745 PM... AMELIA COURTHOUSE AROUND 750 PM... WINTERHAM AND CHULA AROUND 755 PM... SCOTTS FORK AND DENARO AROUND 805 PM... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. LAT...LON 3751 7807 3737 7822 3714 7793 3731 7774 $$ MALOIT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 2, 2:50 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 250 PM EDT FRI MAY 02 2003 MODELS CONT TO OFFER UP DIFFERENT SOLNS NOT ONLY WRT WKEND WX... BUT IN XTNDD FCST AS WELL. THUS YET ANTHR LOW CONFIDENCE FCST PRD. TONITE...CSTL LOW MOVES ACROSS VACAPES...ALLOWING CDFRNT TO DROP S ACROSS FA TO A PSN IVOF NC/VA BRDR BY 12Z SAT. WK S/W PROGGED TO MOVE E ALONG BNDRY APPEARS TO BE CONVECTIVE SYSTM MOVG ACROSS ERN KY/TN ATTM. THIS MAY HELP TO ENHANCE PCPN TONITE...BUT IT APPEARS THAT MOST OF THAT WILL PASS ACROSS CAROLINA. SO...WILL CONT CHC POPS EVERYWHERE...KEEPING EVE HRS MAINLY DRY ACROSS SERN CNTYS. THREAT OF SVR IS MINIMAL AS SYSTM MOVG ACROSS NC AND CSTL LOW COMBINE TO INHIBIT ANYTHING SGNFCNT ACROSS FA. SAT...H5 RIDGE ACROSS ERN CANADA BUILDS S WHILE FRNTL BNRDY SAGS S ALONG MTS. LL ERLY WND FLOW RESULTS IN PLNTY OF CLDS AND COOLER TMPS. DRYER AIR MOVES IN FROM THE N...SO WILL END PCPN ACROSS MOST OF FA DRNG AFTRN AND EVE. HIGHS SAT ONLY M50S NE TO M60S SW. LOWS SAT NITE M40S TO L50S. DRY BUT REMAINING COOL SUN AND SUN NITE. HIGHS MAINLY IN THE 60S. LOWS IN THE 40S. NXT SYSTM GETS EJECTED OUT OF THE 4 CORNERS AREA LATE SUN THEN TRACKS NE TO A PSN NR CHI BY ERLY TUE. ASSCTD WRM FRNTL MSTR RPDLY OVRSPRDS RGN MON INTO TUE...RESULTING IN ANTHR CHC FOR PCPN. WILL TAKE OUT POPS FOR WED AND ADD THEM THU AS MAIN CDFRNT GETS HUNG UP W OF MTS AS SVRL S/W PROGGED TO RIDE ALONG BNDRY. UPSHOT OF THIS WILL BE TO RAISE TMPS THRU PRD AS FA REMAINS ON WRM SIDE OF SYSTM. HOWEVER...AS HPC AS NOTED...NXT WKS WX ACROSS CONUS ALL HINGES ON WHAT A SYSTM CRNTLY NR HAWAII DOES. SCENARIO CUD BE QUITE DFRNT AGAIN COME TOMORROW. CWF...NO FLAGS ATTM...BUT WILL HEADLINE SCA FOR SEAS SAT AND SAT NITE. FCSTID = 44 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE.
Hazardous weather outlook, May 2, 5:30 AM EDT, 14 hours 4 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING FROM INTERIOR SECTIONS OF THE LOWER MARYLAND EASTERN SHORE TO CENTRAL VIRGINIA...MAINLY ALONG AND WEST OF A LINE FROM SALISBURY MARYLAND TO RICHMOND AND SOUTH HILL IN VIRGINIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 2, 6:46 PM EDT, 48 minutes before
VAZ093-094-022315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 646 PM EDT FRI MAY 2 2003 ...STRONG THUNDERSTORM MOVING INTO ISLE OF WIGHT COUNTY... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUSHMERE...MOVING SOUTH AT 10 MPH. THE THUNDERSTORM WILL REACH... MENCHVILLE AROUND 650 PM RUSHMERE AROUND 655 PM NEWPORT NEWS AROUND 700 PM MOGARTS BEACH AND MOONLIGHT AROUND 710 PM EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. REILLY && LAT...LON 3720 7655 3718 7677 3689 7677 3691 7649
Special weather statement, May 2, 6:55 PM EDT, 39 minutes before
VAZ083-090-091-022330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 655 PM EDT FRI MAY 2 2003 ...STRONG THUNDERSTORM MOVING INTO JAMES CITY COUNTY... AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LANEXA...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL REACH... KINGS CORNER AND DIASCUND AROUND 700 PM WARREN MILL AROUND 710 PM TOANO AND NORGE AROUND 715 PM CHRISTENSONS CORNER AROUND 720 PM LIGHTFOOT AND EWELL AROUND 725 PM GOVERNORS LAND AND OAKTREE AROUND 730 PM EXPECT SMALL HAIL...UP TO MARBLE SIZED...AND DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. REILLY && LAT...LON 3754 7684 3744 7703 3717 7684 3729 7660
Special weather statement, May 2, 7:11 PM EDT, 23 minutes before
VAZ068-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 711 PM EDT FRI MAY 2 2003 ...STRONG THUNDERSTORM MOVING INTO **LOCATION**... AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF PAINEVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL REACH... PAINEVILLE AND RODOPHIL AROUND 715 PM... MORVEN AROUND 720 PM... LODORE AROUND 725 PM... TRUXILLO AROUND 730 PM... MAPLEWOOD AND AMELIA COURTHOUSE AROUND 735 PM... WINTERHAM AND CHULA AROUND 740 PM... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. MALOIT && LAT...LON 3757 7815 3743 7829 3710 7786 3729 7767
Special weather statement, May 2, 7:16 PM EDT, 18 minutes before
VAZ061-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 716 PM EDT FRI MAY 2 2003 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN CUMBERLAND COUNTY... AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GUINEA MILLS...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL REACH... GUINEA MILLS AND MCRAE AROUND 735 PM... HAWK AROUND 740 PM... RAINES TAVERN AND REEDS AROUND 750 PM... STODDERT AND ANGOLA AROUND 755 PM... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. MALOIT && LAT...LON 3731 7838 3736 7845 3752 7832 3740 7822
Special weather statement, May 2, 7:18 PM EDT, 16 minutes before
VAZ068-030000- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE WAKEFIELD VA 718 PM EDT FRI MAY 2 2003 ...STRONG THUNDERSTORM MOVING INTO NORTHERN AMELIA COUNTY... AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF PAINEVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL REACH... PAINEVILLE AND RODOPHIL AROUND 715 PM... MORVEN AROUND 720 PM... LODORE AROUND 725 PM... TRUXILLO AROUND 730 PM... MAPLEWOOD AND AMELIA COURTHOUSE AROUND 735 PM... WINTERHAM AND CHULA AROUND 740 PM... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. MALOIT && LAT...LON 3757 7815 3743 7829 3710 7786 3729 7767
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.